Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 618, NWS Jackson, MS

August 20, 2001Madison County, Rankin County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 20, 2001, 2:27 PM CDT for Madison County, Rankin County, Mississippi. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 20, 2001, 2:27 PM CDT (19:27 UTC)
Expired
Aug 20, 2001, 3:00 PM CDT
In force
33 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Madison County, MS, Rankin County, MS

What was reported inside it

TimeReportWhereRemark
Aug 20, 3:10 PM CDTHail 0.88Ridgeland, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.5 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
574 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

354 
WUUS54 KJAN 201928
SVRJAN
MSC089-121-202000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
227 PM CDT MON AUG 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANKIN COUNTY IN CENTRAL MISSISSIPPI
  MADISON COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 300 PM CDT

* AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM OVER SOUTHWEST MADISON...OR ABOUT 2 MILES SOUTH 
OF MADISON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL RANKIN COUNTY 
REMAIN OVER RURAL MADISON COUNTY 

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3247 9021 3238 9012 3243 8984 3268 8997

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 10:40 AM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 20, 10:40 AM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1040 AM CDT MON AUG 20 2001

MORNING DATA INDICATES THAT SURFACE BOUNDARY NEARLY STALLED ALONG A
CLEVELAND TO MACON LINE WITH ISOLATED SHRA/TSRA STILL MOVING SEWD
INTO THE DELTA. AIRMASS CONTINUES TO DESTABILIZE WITH LIFTED INDEXES
ALREADY -8 AND LAPS CAPES APPROACHING 3000J/KG. 12Z RUC PUSHES CAPES
TO 4500 RANGE ALONG THE BOUNDARY THIS AFTERNOON AND WITH MID LEVEL
LAPSE RATES 6.5-7C...HAVE BOOSTED POPS IN THE DELTA REGION. THE E
PORTIONS SHOULD REMAIN DRY.

REST OF THE PACKAGE WILL LIKELY NOT CHANGE.

JAN 91/67/93/70/94 1-2-
MEI 90/64/93/67/94 -02-

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:11 PM CDTSevere Thunderstorm WarningJANLeflore, Sunflower49 min
Aug 19, 7:11 PM CDTSevere Thunderstorm WarningJANBolivar49 min
Aug 19, 7:49 PM CDTFlash Flood WarningJANBolivar116 min
Aug 19, 8:02 PM CDTSevere Thunderstorm WarningJANBolivar43 min
Aug 20, 12:59 PM CDTSevere Thunderstorm WarningJANBolivar31 min
Aug 20, 1:36 PM CDTSevere Thunderstorm WarningJANCarroll39 min
Aug 20, 2:41 PM CDTSevere Thunderstorm WarningJANAttala34 min
Aug 20, 2:53 PM CDTSevere Thunderstorm WarningJANMontgomery37 min
Aug 20, 3:00 PM CDTSevere Thunderstorm WarningJANMadison30 min
Aug 20, 3:09 PM CDTSevere Thunderstorm WarningJANRankin36 min
Aug 20, 3:22 PM CDTSevere Thunderstorm WarningJANLeake23 min
Aug 20, 3:30 PM CDTSevere Thunderstorm WarningJANNeshoba30 min
Aug 20, 3:39 PM CDTSevere Thunderstorm WarningJANClarke36 min
Aug 20, 3:43 PM CDTSevere Thunderstorm WarningJANChoctaw, Winston32 min
Aug 20, 3:50 PM CDTSevere Thunderstorm WarningJANLeake, Scott25 min
Aug 20, 4:05 PM CDTSevere Thunderstorm WarningJANLauderdale, Newton40 min
Aug 20, 4:15 PM CDTSevere Thunderstorm WarningJANScott45 min
Aug 20, 4:18 PM CDTSevere Thunderstorm WarningJANRankin27 min
Aug 20, 4:33 PM CDTSevere Thunderstorm WarningJANJasper42 min
Aug 20, 4:57 PM CDTSevere Thunderstorm WarningJANClarke33 min
Aug 20, 6:13 PM CDTSevere Thunderstorm WarningJANCopiah, Simpson32 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.